×

zbMATH — the first resource for mathematics

The possible inertias for a Hermitian matrix and its principal submatrices. (English) Zbl 0614.15011
Let \(H_{ii}\) be \(n_ i\times n_ i\) Hermitian matrices, \(i=1,2,...,m\), \((\pi_ i,\nu_ i,\delta_ i)=In H_{ii}\), the inertia of \(H_{ii}\) where \(\pi_ i\), \(\nu_ i\), \(\delta_ i\) are the numbers of positive, negative and zero eigenvalues of \(H_{ii}\) correspondingly, \(n=\sum^{m}_{i=1}n_ i\). The author calls an \(n\times n\)-Hermitian matrix H a Hermitian extension of the \(H_{ii}'s\) if the \(H_{ii}'s\) are the block diagonals of H. The objective of the paper is the study of relations between \((\pi_ i,\nu_ i,\delta_ i)\) and In H, the inertia of H. Examples of the results proved in the paper: 1) Given nonnegative integers \(\pi\), \(\nu\), \(\delta\) such that \(\pi +\nu +\delta =\sum (\pi_ i+\nu_ i+\delta_ i)\); a Hermitian extension H of \(\{H_{ii}\}\) such that Ker \(H\supset \oplus Ker H_{ii}\) and In H\(=(\pi,\nu,\delta)\) exists iff \(\delta\geq \sum \delta_ i\), \(\pi\geq \max \pi_ i\), \(\nu\geq \max \nu_ i\) (corollary 1.1); 2) A Hermitian extension H of \(\{H_{ii}\}\) such that Ker H/C\({}^{n_ i}=\{\bar O\}\) where \(C^{n_ i}\) is the domain of \(H_{ii}\), \(i=1,2,...,m\) exists iff \(\pi \geq \max (\pi_ i+\delta_ i)\), \(\nu \geq \max (\nu_ i+\delta_ i)\) (corollary 1.2).
Reviewer: B.Reichstein

MSC:
15B57 Hermitian, skew-Hermitian, and related matrices
15A18 Eigenvalues, singular values, and eigenvectors
15A63 Quadratic and bilinear forms, inner products
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] de Sá, E.Marques, On the inertia of sums of Hermitian matrices, Linear algebra appl., 37, 143-159, (1981) · Zbl 0457.15012
[2] Cain, B.E.; de Sá, E.Marques, The inertia of a Hermitian matrix having prescribed complementary principal submatrices, Linear algebra appl., 37, 161-171, (1981) · Zbl 0456.15011
[3] Cain, B.E., The inertia of a Hermitian matrix having prescribed diagonal blocks, Linear algebra appl., 37, 173-180, (1981) · Zbl 0462.15009
[4] J. Dancis, On the inertias of symmetric matrices and bounded self-adjoint operators, to appear. · Zbl 0644.15009
[5] Johnson, C.R.; Rodman, L., Inertia possibilities for completions of partial Hermitian matrices, Linear and multilinear algebra, 16, 179-195, (1984) · Zbl 0548.15020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.